Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Goodland, KS

May 29, 2001Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 3:48 AM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2001, 3:48 AM CDT (08:48 UTC)
Expired
May 29, 2001, 4:30 AM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 290848
SVRGLD
KSC023-153-290930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 430 AM CDT

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF MCDONALD TO
  12 MILES SOUTH OF BIRD CITY...OR FROM 4 MILES SOUTHEAST OF
  BENKELMAN TO 21 MILES NORTHEAST OF GOODLAND...MOVING EAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEARDSLEY AT 405 AM CDT
  BLAKEMAN AT 410 AM CDT
  ATWOOD AT 420 AM CDT
  LUDELL AT 425 AM CDT
  HERNDON AT 430 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3986 10156 3968 10154 3968 10073 3995 10076

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:17 AM CDT, 31 minutes earlier.

Area forecast discussion, May 29, 3:17 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT TUE MAY 29 2001

THE PRIMARY FORECAST CONCERN IS THE CHANCE OF PRECIP THROUGH
WEDNESDAY AS THE MOIST UPSLOPE FLOW TRANSITIONS TO THE NORTH WITH A
SURFACE LOW MOVING EAST OF THE REGION. TEMPERATURES ON WEDNESDAY
ARE A SECONDARY CONCERN AS HIGH PRESSURE FOLLOWS A WEAK BOUNDARY INTO
THE REGION.

THERE IS NO CLEARLY PREFERRED MODEL SINCE EACH HAS A DIFFERENT
SOLUTION WITH THE UPPER S/WV TROUGH MOVING EAST OF THE ROCKIES THIS
EVENING. THE NGM HAS A WEAKER UPPER TROUGH WHILE THE ETA IS THE
DEEPEST. THE AVN IS THE SLOWER MODEL WITH THE ETA BEING THE FASTEST.
OVERALL...A STRONGER AND SLOWER PROGRESSION OF FEATURES IS
PREFERRED...AS HAS BEEN THE OVERALL TREND OF THE MODELS SINCE
YESTERDAYS RUN.  WILL MIX AND MATCH GUIDANCE NUMBERS TO FAVOR A
SLOWER AND DEEPER UPPER LOW MOVING EAST OF THE ROCKIES BY MID WEEK.

MODELS KEEP PRECIP ACROSS THE FORECAST AREA THROUGH WEDNESDAY WITH
DRYING WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES IN. WILL KEEP
RAIN AND THUNDERSTORMS LIKELY ACROSS THE AREA TODAY AND TONIGHT...
BECOMING SCATTERED ON WEDNESDAY. HIGHS ARE EXPECTED TO COOL SLIGHTLY
ON WEDNESDAY AND THEN WARM UP AGAIN THE THE LATTER HALF OF THE WEEK.
A RIDGE BUILDS OVER THE WESTERN U.S. ON THURSDAY AND BEGINS TO MOVE
SLOWLY EAST OVER THE HIGH PLAINS BY SATURDAY. THE RIDGE MOVES EAST OF
THE REGION ON SUNDAY WITH A S/WV EXPECTED THROUGH THE AREA...FOR
ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. THE ECMWF AND MRF IS IN
FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WITH MAINLY DRY AND NEAR
NORMAL TEMPERATURES WITH A CHANCE OF THUNDERSTORMS ON SUNDAY.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, May 28, 10:58 PM CDT, 4 hours 50 minutes before
COZ091-092-290800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT MON MAY 28 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 2 AM MDT FOR PORTIONS OF FAR EASTERN COLORADO. THE COUNTIES
INCLUDED ARE KIT CARSON AND CHEYENNE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. ALSO...REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Special weather statement, May 29, 3:07 AM CDT, 41 minutes before
COZ091-092-290830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
207 AM MDT TUE MAY 29 2001

THUNDERSTORMS HAD DECREASED IN INTENSITY ACROSS FAR EASTERN COLORADO.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
CHEYENNE AND KIT CARSON COUNTIES HAS BEEN ALLOWED TO EXPIRE.
SCATTERED THUNDERSTORMS ARE STILL EXPECTED THROUGH THE NIGHT.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:07 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace53 min
May 29, 2:22 PM CDTTornado WarningGLDWallace38 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
May 29, 3:07 PM CDTFlash Flood WarningGLDWallace3 hr
May 29, 3:50 PM CDTTornado WarningGLDGove, Logan25 min
May 29, 4:13 PM CDTTornado WarningGLDSheridan47 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningGLDGove33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.